Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Cystic acne, no relief with several medicines. Want to try isotretinoin. Advisable?

Dec 2013
User rating for this question
Answered by

Practicing since : 2002
Answered : 4125 Questions
dear sir, Im having cystic acne since 15 and more years, i have tried many medicines and tropical treatments but no solution is permanent. except for Isotretinoin I have tried almost all antibiotics. my face is also have scars and many times I avoid public engagement due to this. acne also causes lots of pain. kindly advice what can be done about it. want to start isotretinoin but belive it is not available over the counter.
Posted Mon, 3 Jun 2013 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 1 hour later

Welcome and thanks for posting your query to XXXXXXX

Myself Dr S K Kanodia and will try to provide you the best of information regarding your query.

It appears from your query that you are suffering from severe grade of acne known as cystic acne. Along with it you have the problem of scars which are the common outcome of this type of acne.

Acne or pimples generally appears at the age of 13-14 years and then almost vanishes by the age of 25 years. But in certain cases it may appear after the age of 25 years. This is basically due to hormones (chemicals which are influencing one or other body functions) in addition to the influence of certain other factors causing its aggravation.

The hormone testosterone plays the most important role in high oil secretion and increase the size of oil glands. As the pores or ducts of the glands are blocked so it leads to formation of pimples. In your case multiple of the oil glands are blocked simultaneously at one place forming cystic acne.

There are certain other factors such as application of oily or creamy products, over exposure to sunlight, heat and humidity or due to pinching, popping and squeezing of the pimples also leads to formation of big pimples. Once these are healing they leave the most problematic thing called as scars.

So probably you got some idea regarding your acne and scar problem. For the betterment I advise you following:
1. Kindly do not pinch, pop or squeeze any area on face.
2. Do not apply any creamy or oily stuff or any other cosmetics over face.
3. Try to avoid any home remedies suggested by your friends or family members or otherwise self implicated therapies also.
4. Try avoiding situations of direct continuous exposure to sunlight or heat and humidity for long hours.
5. Kindly do not use any antibiotic as self medication. As I can get you are taking doxycycline pills and other antibiotics off and on. This can cause side effects or other wise cause resistance to treatment.

Regarding the usage of isotretinoin- it is definitely a good drug which acts on all aspect of pimple formation BUT UNDER STRICT DERMATOLOGICAL SUPERVISION ONLY. Why I have written in capitals letters is because it is double edged sword- if not used under medical advice it can cause serious side effects. We always first go for certain basic investigation of blood before we start this medicine.
There is also a norm of continuous supervision with further blood test monthly basis and clinically also where we judge either to reduce or to stop the medication. So this drug is to be started under a dermatologist's guidance only.

There is also an issue of this drug in married persons. Tell me if you are married or unmarried and if married then future planning about children.

Most importantly it is effective in pimples only and there is no effect on scars or pigmentation. So kindly give me brief idea regarding status of your pimples that how often in a month you get big pimples and also how many in a week.

Are the scars really deep enough or is it mainly pigmented areas over face. It would be better if you can upload a close picture of face. For that you have a feature to upload images by yourself at the right side of the query page, please utilize that so that I can answer your further queries. Or else, you can send as an attachment to YYYY@YYYY with the subject as "Attn: Dr. Sanjay Kumar Kanodia)
I hope you would not be bothered to reply the above. Waiting for your reply so that I can guide you further.
Dr Sanjay Kumar Kanodia
MD (Dermatology & Sexually Transmitted Diseases)
Above answer was peer-reviewed by
Follow-up: Cystic acne, no relief with several medicines. Want to try isotretinoin. Advisable? 32 minutes later

im married and a father of 2 yrs old son. no future plan for 2nd child as of now. but im sexually very active, doxycycline was prescribed to me when i was taking tropical treatment thru XXXXXXX skin clinic, but it was of not much use, since then my skin is less oily in some area of face. im always having cystic acne at any given time, usually near my nose, its edges, and around lips area. it usually stays for 10 - 15 days and leaves dark pigmented patches and some times scars are formed.right now it is not that much hence not sending the photo. apart form doxy no other medication is taken, I just wash my face thrice a day, no such extreme exposure to sunlight, im from surat hence humidity level is awesome here (no escape from it). however i do pinch n squeeze pimples due to unbearable pain. i also have no such prob with scars or pigments as it will fade away in course of time, but need some permanent solution to get rid of acne..
Answered by Dr. Sanjay Kumar Kanodia 1 hour later

Welcome again to the forum.

Thanks a lot for such an elaborate and to the point reply.

Reviewing again the whole of the situation and going through the entire of information provided by you, I think you can start isotretinoin under the guidance of dermatologist. There would not be much of issues with this drug in your case. We are more concerned especially for females and in those males who want to plan for kids. As there are no issues regarding the same so can go ahead with the medicine. This would be helpful in all the aspect of the formation of big pimples (cystic acne). There are no issues regarding your active sexual life also during or after the use of the drug.

You have to understand that the drug takes at least around 6 weeks of period to show its good effects and can be taken for around 6 months. Your dermatologist will be guiding for the dosage and time duration of the drug usage. Have patience and devotion in the dermatologist you choose and have continuous follow up for best results.
Hope I have answered your query. If you have any further questions, I will be happy to help in future also. If you do not have any clarifications, you can close the discussion and rate the answer.

With good health and glowing skin wishes.


Dr Sanjay Kumar Kanodia
(MD- Dermatology & STD)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor